Slamming in IVP meds and Running Incompatible Meds Together: Is it as bad as they say - page 3

When I graduated from nursing school and worked at my first hospital, I was very diligent about pushing meds at the recommended rate; I remember taking up to 4 to 5 minutes just to push dilaudid,... Read More

  1. by   0.adamantite
    I always push my IVP medications over at least 2 minutes because I'm a rule-follower. I know many other nurses don't because I've had patients complain to me that I'm "pushing the Dilaudid too slow." Narcotics can make patients nauseated and uncomfortable if pushed too fast, and Zofran too fast can give people a wicked headache. Solu-Medrol gives what I've heard other nurses refer to as "fire crotch"

    I check compatibility and won't risk hanging two incompatible solutions together. I did the Valium precipitate thing one time right off of orientation and that scared me enough to be very cautious.

    I have never ran anything with TPN/lipids because of the increased infection risk by entering the line, not because of compatibility concerns.
  2. by   OCNRN63
    Let me tell you what it feels like to have someone whomp dilaudid through your line...terrible.

    A nurse did that to me, and I felt like I was going to stop breathing and pass out, and I'm not opiate naive. I think she pushed it in in under 5 seconds.

    I watch the time on push meds. Just because it worked out OK for one patient doesn't mean it will the next time. Better safe than sorry.


  3. by   MissM.RN
    To answer the OP's title question: YES!

    Anyway...

    ...agree with many previous posters. check compatibilities, call your pharmacist, read the recommended push times. I agree w/TPN and lipids being dedicated to their own lumen. I try to advise the MD's to always get a double or triple lumen (rather than single) CVC placed for this very reason. It's reasonable to assume that this very sick pt will need to get multiple incompatible meds.

    I try to push a little of the med, then chat, maybe get a set of vitals, push a little more....and so on. It's so difficult with time constraints. I am guilty of pushing zofran too quickly. I never received pt feedback that they got a headache. But now I know I love reading all of your responses! As far as I recall, we definitely need to filter mannitol, phenytoin, and tpn/lipids. any others I should watch out for?
  4. by   IVRUS
    Every nurse should be concerned and assess whether or not compatibility exists between two drugs going into the same syringe, or going into the same IV tubing. As far as TPN is concerned, it is not just compatibility that one should be worried about. Infections are also of utmost concern. The lumen used for TPN should be TPN dedicated. No other medications, or solutions x Lipids should ever be piggybacked into this line. If the staff placing the PICC knows that TPN will be in the future of the patient, a single lumen catheter is inappropriate.
  5. by   brownbook
    It really makes a big difference on the situation. What meds are you pushing and why.

    For sedation and pain meds if the reason for the medication is to have the patient sedated quickly so a procedure can be done. (Or if they are in severe acute pain.)

    The patient must be on cardiac, BP, pulse ox, and supplemental oxygen, a crash cart is available. The patient must be continuously monitored by a nurse during the procedure and closely watched afterwards. Then the drugs can be safely given rapidly.


    If the patient is on a regular med/surg floor, not on continuous monitoring, sure MAYBE if the nurse knows the patient, they have been on these meds for several days, they have been stable...etc. maybe the can be pushed a little fast. But if you don't know the patient they are not on any monitors, I would go as slow as the books recommend.
  6. by   Ruby Vee
    Meds that are incompatible in the same syringe may be OK Y'd together near the site, or running through a carrier. I actually DO watch the clock when I push meds, even after 38 years.

close